MAUDE Adverse Event Report: COOK INC TURBO-JECT SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of a turbo-ject® single lumen over-the-wire power-injectable picc.During the procedure, it was noted the device separated at the luer lock connection.A new line was placed in a different access site to complete the procedure.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: dr.(b)(6) from (b)(6) reported that the catheter snapped off.The complaint device was reported to be a turbo-ject® single lumen over-the-wire power-injectable picc (rpn: upics-5.0-ct-otw-st-1111, lot number 13708881).The event occurred on (b)(6) 2020 and the peripherally inserted central venous catheter (picc) was being used for chemotherapy.The extension tubing separated from the hub of the device.The device had to be removed and replaced in a surgical procedure instead of an exchange as a new site was required to prevent infection.There is no information regarding the patient environment (e.G., bed rails/cribs, other medical devices) that may have caused the infusion lines attached to the device to become entangled and possibly result in unnecessary pressure on the catheter and hub, i.E.Hub, catheter, or extension tubing gets inadvertently stuck in bed rails during bed movement.Performing activities of daily living (adl¿s) may have provided an opportunity for inadvertent tension to be placed on the device.The patient¿s activity level as well at ability for self-care is unknown.It is unknown what type of activities/work the patient may have been engaged in or the amount of assistance required by a caregiver where inadvertent tension may have been placed on the line.A review of the complaint history, device history record, instructions for use (ifu), and quality control of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.A photo of the separation was provided by the customer showing the complete separation of the hub from the clear extension tubing with the catheter indwelling in the patient.A document based investigation evaluation was also performed.Review of the device master record, including quality control procedures, concluded that sufficient inspection activities are in place to assure functionality and device integrity prior to shipping.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: intended use ¿.The maximum pressure limit setting for power inectors used with the turbo-ject picc may not exceed 325psi and the flow rate may not exceed the maximum flow rate warnings ¿ the safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.¿ do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.¿ to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: ¿ the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.¿ prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.Catheter size hub maximum flow rate injection pressure limit setting 5 fr double lumen white/purple 5 ml/sec 325 psi precautions -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately catheter maintenance if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately catheter maintenance ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should be again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.A review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The dhr for the complaint lot and related catheter component lot found no nonconformances.A search of the complaint database found no other complaints reported for lot 13708881.Because there are no related non conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Based on the information provided, the complaint device not being returned, and the results of the investigation, a definitive cause could not be established.Cook was unable to rule out inadvertent tension placed on the device as a cause of this event.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key12062924
Report Number1820334-2021-01598
Device Sequence Number20021493
Product Code LJS
UDI-Device Identifier00827002239005
UDI-Public(01)00827002239005(17)230122(10)13708881
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2023
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-OTW-ST-1111
Device Lot Number13708881
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/18/2021
Supplement Date Received by Manufacturer09/21/2021
Initial Report FDA Received Date06/24/2021
Supplement Report FDA Received Date09/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;